Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

174 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have migraines and cluster headache. How to get relief?

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5686 Questions

default
Posted on Wed, 2 Jan 2013 in Brain and Spine
Question: I have been told I have migraines and cluster headache, but it doesn't really fit because always bilateral. Main pain is severe stabbing behind nose, which lasts for many many hours, with some weird sensation in upper teeth and lower forehead. Also, I at other times get tingling in my scalp, nausea, bad headaches, sensitivity to noise, smells, etc. It is getting more frequent - 50% of time in last 2 months or so. I used to get visual migraine auras but rarely do now. I really need a diagnosis and also a treatment regime which will work. I have already tried triptans but they did not work for me. I have tried verapamil and it did appear to help, but unfortunately it made me unmanageably constipated, much worse than the opiates I took when recovering from hip surgery. I am worried about trying beta blockers because I already suffer from problematic fatigue.
doctor
Answered by Dr. Sudhir Kumar 7 hours later
Hi,

Thank you for posting your query.

I can understand the discomfort you are having on account of your headaches.

I also feel, the most dominant part of your headaches are because of migraine. Bilateral headaches can occur with migraine. A feeling of nausea or vomiting, sensitivity to light and noise, getting triggered with smells, etc favour a diagnosis of migraine.

I presume an MRI scan of brain has been done to exclude any other problem, causing headaches.

I feel the best drug for you would be divalproex sodium. In addition to migraine, it has efficacy in cluster headache and on mood symptoms.

In refractory cases that do not respond to oral medications, Botox injections would be useful.

I hope it is helpful. I would be pleased to answer any follow up queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 37 hours later
Hi Dr XXXXXXX

Thank you for your answer. It is helpful. I have read about treatments for migraine online and not come across divalproex sodium, but have now looked it up - very useful.

Of course I have heard of botox being used to stave off wrinkles, but I have not heard of it used for migraine. Where is it injected and how does it work for migraine?

Many thanks, XXXXXXX
doctor
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for getting back.

I am pleased that my answer was of some help.

Regarding Botox injections for migraine, it is now a standard of care for migraine therapy. It is also approved by FDA for treating migraine.

The injections are given in scalp muscles (by using very fine needles), in front, sides and back of head. There are fixed points for injections and the procedure can be completed in 15 minutes in office setting. You can read more about it in my WWW.WWWW.WW
Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 41 minutes later
Hi Dr XXXXXXX

That is interesting about the botox injections. I will look at your blog.

I meant to say in my first reply that I have not had an MRI, but I doubt I will be offered one on the NHS in England unless they are worried about me or every single medication has failed to help.

I will try to get help now, and thank you very much again for your answer.

Best,

XXXXXXX
doctor
Answered by Dr. Sudhir Kumar 8 hours later
Thank you and best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Medical Procedures ,  
Lab Tests ,  

Recent questions on  Botox

doctor1 MD

My husband suffered a quick onset of difficulty breathing and an acute change in his vocal tonality. These symptoms began shortly after he started taking Seroquel. Because of these and other more bizarre motor manifestations, he stopped taking Seroquel, but his breathing difficulties and a strange tickling, feathery feeling in his throat continued, making it hard for him to breath, to swallow and to speak. (He spent two weeks at the Mayo Clinic, where many specialists assured us that his heart and lung functions were had acceptable levels. They mentioned the existence of polyps on his vocal chords and offered the opportunity for elective surgery to have them removed. Two ENT s (here in Indianapolis were advised - the first suggested that the polyps were of litte consequence. The second suggested that he have botox injections to retard laryngeal spasms. On May 28th, he had the injections. Since then, he has been unable to speak above a whisper (which we were told to expect.) The problem now is that he has contracted pneumonia (for which he began antibiotics today after a visit to the ER.) Perhaps the most serious problem is that he is unable to cough...which obviously limits his ability to expel the infection. We contacted the doctors who injected the Botox - they can t see him until the 19th of this month. What do you suggest we do in the meantime. He has an appt. with his GP on Monday 6/9.

doctor1 MD

Hello,
I am a long distance and racer cyclist and I have been suffering from a rectal bleeding and burning since June 5th and used Prep-H with no help. Finally I saw a Proctologist/Surgeon on August 24th and he suggested Colonoscopy and also said that I have a posterior midline fissure and prescribed Nifedipine 0.3% & Lidocaine compounded cream.

October 7th procedure was done, colonoscopy showed no polyps, sigmoid spasm ( Dr. was not worried about the spasm ), 3 large internal hemorrhoid banding and a Botox for the fissure.

I had a follow up 11 days after the procedure, and the Dr. said that most likely the hemorrhoids already fallen off and the fissure is healing ok, but I am still in pain and blood on tissue and some on the stool ( bright blood ) after 2 weeks post procedure, my bowel movement is very painful and after about 2 hours from BM severe burning starts for about 2 to 3 hours. I am eating fruits, veggies and drink a lot of water, and off the saddle for 3 months per doctor.

My question would be, is this normal? how long does it take for the fissure to heal? How do you increase the blood flow in the anal area? I am reading online that Nitroglycerin ointment helps a lot.

doctor1 MD

Hello
I was just diagnosed with Hemi facial spasms and have been injected with botox

but now my eyelid has closed and i can barely see ;(
I saw my dr and he said this was part of the nerve weakness, the facial spasm has stoped in the cheek but I cannot see out of my eye now and it looks really bad
What can u sugest??
I am a 32 yr old female 150lbs active

doctor1 MD

I had Botox for an anal fissure a month ago... It is still very painful when having a bm also there is still alot of blood which obviously means the tear is still open. I am taking fibre stool softners and drinking loads of water. Is there anything else I can do I want it to heal before the Botox wears off

doctor1 MD

Hi. My name is xxxxxxx. For years - for as long as I can remember, I sweat profusely - specifically & especially around my face. Many times so bad, I look like I just showered. This happens If the weather is freezing or if it's hot out. It happens...

doctor1 MD

Hi, I am a female with 30yrs of age and had undergone cystoscopy+Dilatation as from UDS my Dr. analysed that I have 50% of post void residual urine, frequency and urge to urinate. I have XXXXXXX detrusor pressure from UDS and presently taking...

doctor1 MD

hi, I have a mild case of cerebral palsy , high cognitive functioning and full functioning of my legs. The only outward sign of the cp is I walk with a slight limp on my left. I have noticed sometimes in stressful situations ie before a...